Missouri, 2011

Damaging Winds in Missouri, June 18, 2011

June 18, 2011 · NWS EAX · 16 events in 4 counties and zones

A warm front across west central Missouri, caused severe thunderstorms to move across the area, in the early morning hours of June 18, 2011. There were numerous reports of thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$111,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A warm front across west central Missouri, caused severe thunderstorms to move across the area, in the early morning hours of June 18, 2011. There were numerous reports of thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 17, 11:18 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 17, 11:18 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 AM CDT SAT JUN 18 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

LOW LEVEL BOUNDARIES ARE NOT IN SHORT SUPPLY LATE THIS AFTERNOON.
SATELLITE AND RADAR DATA SHOW A COUPLE OF EAST-WEST BOUNDARIES FROM
EAST CENTRAL KS THROUGH WEST CENTRAL MO. HARD TO SAY WHERE THE TRUE
WARM FRONT LIES AFTER THE CONTAMINATION LEFT OVER FROM THE DEPARTED
MORNING MCS. HOWEVER...BASED ON LATEST SPC KINEMATIC FIELDS WILL
PLACE A WARM FRONT FROM CENTRAL KS EAST THROUGH THE SOUTHERN CWA
CURVING SE THROUGH THE MO BOOTHEEL. ANOTHER BOUNDARY LIES JUST NORTH
OF THIS FROM NEAR CNK THROUGH MKC AND ALONG THE MO RIVER. CURRENTLY
FLAT BUT AGITATED CU HAS FORMED ALONG/SOUTH OF THESE BOUNDARIES WITH
SURFACE BASED CAPES IN EXCESS OF 4000 J/KG. GUESS ONE COULD SAY THE
AIRMASS IS EXTREMELY UNSTABLE. WITH H7 TEMPERATURES +11C OR WARMER
OVER EASTERN KS/WEST CENTRAL MO THE AIRMASS IS CURRENTLY
CAPPED...BUT INHIBITION IS NEARLY GONE AS NOTED BY CIN VALUES OF
25-50 J/KG. HARD TO LOCATE ANY TYPE OF MID LEVEL VORTICITY MAX THAT
COULD BE ENOUGH TO INITIATE STORMS. ALSO KEEPING AN EYE ON THE WEAK
COLD FRONT WHICH LIES ACROSS SOUTHEAST NE.

12Z 4KM ARW-NMM DOES SUPPORT A CONCEPTUAL MODEL OF STORMS DEVELOPING
ALONG BOTH THE COLD FRONT (VERY LATE AFTERNOON) AND KS PORTION OF
WARM FRONT (BETWEEN 01Z-02Z). ACTIVITY SHOULD TRACK IN A GENERAL
EASTERLY DIRECTION. IF STORMS FORM THEY SHOULD BECOME SEVERE DUE TO
THE EXTREME INSTABILITY. 0-6KM SHEAR OF 30KTS IS JUST BARELY ENOUGH
TO SUPPORT A FEW SUPERCELLS WITH MULTICELLULAR STORMS MORE LIKELY
AND AN MCS OR TWO EVENTUALLY.

MID LEVEL SHORTWAVE RIDGING EXPECTED TO MOVE IN WITH SUBSIDENCE
TOMORROW SO MOST OF THE DAY SHOULD BE DRY...HUMID AND VERY WARM.
SATURDAY NIGHT LOOKING INTERESTING AS MODELS SHOW A CONSENSUS ON A
LARGE MCS FORMING NORTH OF THE WARM FRONT. DUE TO WHAT HAPPENS WITH
OUTFLOW BOUNDARIES FROM TONIGHTS ACTIVITY SOUTHERN KS/NW OK APPEAR
TO BE THE FAVORITE REGIONS FOR INITIATION WITH THE ACTIVITY QUICKLY
MOVING NEWD THROUGH EASTERN KS AND WEST CENTRAL MO. SEVERE WEATHER
AND LOCALIZED FLASH FLOODING WOULD BE POSSIBLE IF AS LARGE OF AN MCS
FORMS AS BEING ADVERTISED BY SEVERAL MODELS. HAVE ENOUGH CONFIDENCE
TO INCREASE POPS TO LOW END OF LIKELY RANGE.

ANOTHER FRONTAL BOUNDARY WILL BE IN OR NEAR NORTHERN MO SUNDAY
EVENING SO ONCE AGAIN THERE WILL BE A THREAT FOR CONVECTION.

MJ

MEDIUM RANGE (MONDAY THROUGH FRIDAY)...

MEDIUM RANGE MODELS REMAIN IN FAIRLY GOOD AGREEMENT THROUGH NEXT
WEEK...WITH ONLY SUBTLE DIFFERENCES REGARDING A TROUGH THAT WILL
SWING THROUGH THE CENTRAL CONUS MIDWEEK. ON MONDAY...WARM FRONT WILL
SURGE FROM NORTHERN MISSOURI EARLY IN THE DAY INTO SOUTHERN
MINNESOTA BY LATE AFTERNOON...LEAVING THE ENTIRE CWA WARM SECTORED
AND DRY IN THE PRESENCE OF A STRONG EML.

ALL MED RANGE MODELS AND ENSEMBLES AGREE ON A COLD FRONT SWINGING
THROUGH THE CWA LATE TUESDAY AS A SURFACE LOW TRACKS INTO THE UPPER
MISSISSIPPI VALLEY. ALTHOUGH BEST UPPER SUPPORT WILL TRACK NORTH OF
THE REGION IN CLOSER PROXIMITY TO THE UPPER LOW...FRONTAL
CONVERGENCE...STRONG INSTABILITY AND PRECIPITABLE WATER VALUES
APPROACHING 2 INCHES SHOULD FAVOR A BAND OF SHOWERS AND
THUNDERSTORMS TRACKING THROUGH THE AREA TUES AND TUES NIGHT. STAYED
CLOSE TO A MODEL CONSENSUS FOR THE REMAINDER OF THE PERIOD. MODEST
AGREEMENT EXISTS AMONG MED RANGE MODELS THAT 850 TEMPS WILL DROP
BELOW 15C BY THURSDAY. THIS SUPPORTS SURFACE TEMPS NEAR OR SLIGHTLY
BELOW AVERAGE. DRY CONDITIONS EXPECTED THROUGH MOST OF THE LATTER
HALF OF THE WORK WEEK...UNTIL A WARM FRONT APPROACHES THE AREA FROM
THE SOUTHWEST LATE THURSDAY.

HAWBLITZEL

&&

.AVIATION...

INTENSE THUNDERSTORMS ACROSS DOUGLAS COUNTY WILL PROPAGATE TOWARDS
KMCI AND KMKC OVER THE NEXT HOUR WITH ROUGH TIMING BRINGING THIS
ACTIVITY INTO THE TERMINALS BY 0600 TO 0615Z. HAVE INDICATED 20G30KT
WINDS BUT SHOULD THE STORM INTENSIFY...WINDS MAY BE STRONGER THAN
CURRENTLY FORECAST. THUNDERSTORMS WILL CONTINUE IN THE VICINITY OF
THE TERMINALS OVER THE NEXT FEW HOURS BEFORE MESOSCALE EVOLUTION OF
THE STORMS LEAD TO A LESS CERTAIN FORECAST. OTHERWISE...THUNDERSTORM
CHANCES WILL INCREASE AGAIN TOMORROW AFTERNOON ALTHOUGH EXACT TIMING
AND LOCATION IS HIGHLY UNCERTAIN AT THE MOMENT.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 17, 6:12 PM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT FRI JUN 17 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
712 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 CONDITIONS APPEAR FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT
 ACROSS THE OUTLOOK AREA...BOTH ALONG A WARM FRONT ACROSS EAST
 CENTRAL KANSAS THROUGH CENTRAL MISSOURI...AS WELL AS ALONG A COLD
 FRONT THAT WILL ADVANCE SOUTHEAST FROM NEBRASKA LATER THIS
 EVENING. DAMAGING DOWNBURST WINDS AND LARGE HAIL APPEAR TO BE
 THE PRIMARY SEVERE WEATHER THREATS INTO THE EVENING AND
 OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 IN THE WAKE OF EARLY MORNING THUNDERSTORMS...THE COLD FRONT WILL
 BECOME STATIONARY ACROSS THE REGION ON SATURDAY...SETTING THE FOCUS
 FOR A POTENTIALLY ACTIVE SEVERE WEATHER EPISODE DURING THE
 AFTERNOON AND EVENING HOURS. CONDITIONS APPEAR INCREASINGLY
 FAVORABLE FOR A COMPLEX OF THUNDERSTORMS THAT MAY CONTAIN VERY
 LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...ALONG WITH
 TORRENTIAL RAINFALL DURING THE LATE AFTERNOON AND EVENING HOURS
 ACROSS EASTERN KANSAS INTO WESTERN MISSOURI.

 IF SUFFICIENT SUNSHINE CAN RETURN TO THE REGION LATE TOMORROW
 MORNING AND AFTERNOON...A VERY WARM AND HUMID AIRMASS WILL ALLOW
 HEAT INDICES TO REACH THE MIDDLE TO UPPER 90S.

 ANOTHER UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE INTO
 MISSOURI EARLY NEXT WEEK. THERE WILL BE A THREAT OF THUNDERSTORMS
 MONDAY NIGHT THROUGH EARLY WEDNESDAY. SEVERE THUNDERSTORMS ARE
 POSSIBLE.

 ALTHOUGH WIDESPREAD EXCESSIVE RAINFALL IS NOT EXPECTED WITH THE
 THUNDERSTORM ACTIVITY THROUGH NEXT WEEK...LOCALIZED HEAVY RAINFALL
 WILL BE POSSIBLE. THIS COULD LEAD TO FLOODING OF SMALLER STREAMS
 AND RIVERS AND COULD BRING ADDITIONAL RISES TO THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ALONG AND SOUTH OF
 INTERSTATE 70...AS WELL AS FAR NORTHWEST MISSOURI LATER THIS
 EVENING.

BOOKBINDER

In the hours before

Local storm report, Jun 18, 12:23 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
123 AM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     TSTM WND GST     2 NE GARDNER            38.83N 94.90W
06/18/2011  M67 MPH          JOHNSON            KS   ASOS

            MEASURED AT OLATHE NEW CENTRURY AIRPORT IXD

&&

DDEROCHE
Local storm report, Jun 18, 12:28 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
128 AM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     TSTM WND GST     5 SE OLATHE             38.84N 94.75W
06/18/2011  M52 MPH          JOHNSON            KS   ASOS

            MEASURED AT OLATHE JOHNSON COUNTY EXECUTIVE AIRPORT OJC

&&

DDEROCHE
Local storm report, Jun 18, 12:34 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
134 AM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     8 WNW HILLSDALE         38.71N 94.99W
06/18/2011  E80 MPH          MIAMI              KS   LAW ENFORCEMENT

            WINDS OF 60 TO 80 MPH REPORTED JUST EAST OF WELLSVILLE KS

&&

ABAILEY
Local storm report, Jun 18, 12:35 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
135 AM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND GST     LOUISBURG               38.62N 94.68W
06/18/2011  E70 MPH          MIAMI              KS   LAW ENFORCEMENT

            ALSO TREE DAMAGE REPORTED

&&

ABAILEY

The radar

The Pleasant Hill radar (KEAX), 13 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 18, 12:35 AM CST
Where
Jackson County, 1.48 mi NNW of Lake Lotawana
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.920, -94.330

Thunderstorm wind gusts were estimated up to 60 mph. Trees were blown down.

Thunderstorm Wind, Cass

When
June 18, 12:40 AM CST
Where
Cass County, 0.69 mi S of Belton
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.810, -94.530

Thunderstorm wind gusts were estimated up to 65 mph. Thirteen inch diameter tree branches were blown down.

Thunderstorm Wind, Cass

When
June 18, 12:40 AM CST
Where
Cass County, 0.69 mi S of Belton
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
38.810, -94.530

A large number of trees were blown down. Several landed on mobile homes, with significant damage reported to one. One minor injury was reported, when a home owner sustained cuts climbing out a window.

Thunderstorm Wind, Cass

When
June 18, 12:41 AM CST
Where
Cass County, 1.28 mi WSW of Belton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.810, -94.550

Large tree was blown down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Jackson

When
June 18, 12:42 AM CST
Where
Jackson County, 0.54 mi E of Grandview
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.880, -94.520

Thunderstorm wind gusts were estimated up to 75 mph.

Thunderstorm Wind, Cass

When
June 18, 12:44 AM CST
Where
Cass County, 2.76 mi N of Freeman
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.660, -94.500

Thunderstorm wind gusts were estimated up to 65 mph.

Thunderstorm Wind, Cass

When
June 18, 12:45 AM CST
Where
Cass County, 0.54 mi W of Freeman
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.620, -94.510

Thunderstorm wind gusts were estimated up to 70 mph. Tree and house damage was reported. Damage was reported to a gas station.

Thunderstorm Wind, Jackson

When
June 18, 12:52 AM CST
Where
Jackson County, Blue Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -94.280

Widespread tree damage was reported. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Cass

When
June 18, 12:56 AM CST
Where
Cass County, 0.69 mi S of Lake Winnebago
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.810, -94.270

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Jackson

When
June 18, 12:58 AM CST
Where
Jackson County, 2.12 mi SW of Blue Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.000, -94.310

Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Johnson

When
June 18, 12:59 AM CST
Where
Johnson County, 1.62 mi E of Latour
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Amateur Radio
Coordinates
38.630, -94.090

Thunderstorm wind gusts were estimated up to 60 mph. A powerline was snapped off by a tree branch.

Thunderstorm Wind, Cass

When
June 18, 1:04 AM CST
Where
Cass County, 0.69 mi N of Harrisonville
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.660, -94.350

Thunderstorm wind gusts were estimated up to 65 mph.

Thunderstorm Wind, Cass

When
June 18, 1:04 AM CST
Where
Cass County, 2.13 mi NW of Harrisonville
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.670, -94.380

Thunderstorm wind gusts were estimated up to 70 mph. A 24 foot tall flag pole was blown over.

Thunderstorm Wind, Johnson

When
June 18, 1:30 AM CST
Where
Johnson County, Leeton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.580, -93.700

Thunderstorm wind gusts were estimated up to 60 mph. A one and a half foot in diameter tree, blocked Highway 2 and EE Highway.

Thunderstorm Wind, Johnson

When
June 18, 1:32 AM CST
Where
Johnson County, 0.69 mi N of (Szl)whiteman Afb
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.730, -93.550

Thunderstorm wind gusts were measured at 62 mph.

Thunderstorm Wind, Pettis

When
June 18, 2:24 AM CST
Where
Pettis County, Sedalia
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.700, -93.230

Thunderstorm wind gusts were estimated up to 70 mph. A roof came off one home and landed on another.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318081, 318087, 318093, 318090, 318079, 318080, 318094, 318083, 318082, 318086, 318088, 318084, 318085, 318095, 318089, 318091.